Indiana, 2014

Winter Storm in Indiana, March 2 to 3, 2014

March 2 to 3, 2014 · NWS LMK · 10 events in 10 counties and zones

Arctic air, coupled with a slowly sagging cold front, helped produce a winter storm over southern Indiana. Precipitation with this event came in two batches.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Arctic air, coupled with a slowly sagging cold front, helped produce a winter storm over southern Indiana. Precipitation with this event came in two batches. Freezing rain developed during the early morning hours on the 2nd as a sharp boundary moved south of the Ohio River. Ice accumulated to around one quarter of an inch along an arc stretching from Dubois County through Jefferson County. Slightly lessor amounts of glaze developed near the Ohio River. Freezing rain ended during the early afternoon hours. A second round of mixed wintry precipitation developed later that evening within a deformation zone on the northern edge of a broad area of precipitation associated with low pressure moving across Tennessee. Snow, initially mixed with sleet, brought additional accumulations of 1 to locally 3 inches near the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 2, 6:49 AM EST, 11 minutes earlier.

Area forecast discussion, Mar 2, 6:49 AM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
649 AM EST Sun Mar 2 2014

...Forecast Update...
Issued at 648 AM EST Sun Mar 02 2014

Have updated the forecast this morning mainly to move the start time
of the Winter Storm Warning for north-central KY up an hour.  Latest
observations depict a weak surface low moving through the region.
On the backside of this low, a push of colder air has filtered into
southern IN and western KY, which will push into central KY in the
next couple of hours.  This will help push temperatures down a bit
earlier than previously advertised, thus will bump up the start time
of the warning to 14Z.  Still expect road impacts to lag the start
of the freezing rain by an hour or so as roads remain warm.
However, ice could begin to accrue on elevated surfaces such as
trees and power lines as soon as temperatures dip below freezing.

Also, there have been several lightning strikes to the west.  Think
thunder will certainly be possible late this morning across S. IN
and northern KY and then again this evening and tonight across
southern KY.  However, with the forecast already messy and
containing multiple precip types, will continue to leave out of the
forecast for simplicity.  But certainly won't be surprised if there
are a few claps of thunder around today into tonight.

.SHORT TERM (Now through Monday)...
Issued at 333 AM EST Sun Mar 2 2014

...SIGNIFICANT WINTER STORM TO AFFECT THE OHIO VALLEY TODAY THROUGH
MONDAY...

This is shaping up to be the most impactful winter storm we have
seen thus far this season.  Significant snow, sleet, and ice
accumulations are very likely and confidence is high in their
occurrence across the region.

Synoptic Overview
-----------------
The arctic front, responsible for the arrival of the cold
near-surface airmass, continues to slide south across KY this
morning.  This front had already made progress through much of
western KY, and bisected the LMK CWA basically from SW-NE as of this
writing (3 AM this morning).  Quick-hitting shortwaves along and
just behind this strong front continue to spark precipitation across
much of IL/IN/MO, which will continue to expand and spread eastward
into the Ohio Valley today.  A stronger wave will eject out of the
Southwest this evening and overnight, bringing the majority of the
impacts to the region.

Model Preference
----------------
Luckily, guidance has come into general agreement on surface
temperatures.  However, it appears the NAM appears to be handling
surface temperatures in the cold air the best this morning, although
all guidance remains too cold in the warm sector ahead of the cold
front.  Therefore, have leaned toward a NAM/SREF blend for surface
temperatures.  However, looking at forecast soundings, think the NAM
is likely a bit aggressive with it's warm nose aloft.  Therefore,
have leaned more toward the GFS solution for temperatures aloft,
which has obvious impacts on freezing rain versus sleet at the
surface.

Expected Impacts
----------------
This is going to be a major system for the region.  The latest
guidance suggests southern KY appears to be at most risk for
significant icing.  Looking at forecast cross-sections and
soundings, southern KY will be within the shallow cold airmass, with
a hefty warm layer aloft as a 30-45 knots LLJ ascends up the sloped
frontal surface.  This strong ascent coupled with the ejecting wave
will lead to moderate to locally heavy precipitation (even some
thunder will be possible, but did not include in the already messy
grids to keep things as simple as possible) falling within
sub-freezing air.  In addition, winds of around 15-20 MPH with gusts
25-30 MPH will help make ice accretion on radial surface more
efficient.  Given these factors, have upped ice amounts across
southern KY a bit, with 0.5-0.75" of ice accumulation possible.
This will likely cause rather widespread tree damage and power
outages.  In addition, as colder air is wrapped into the backside of
this system, 1-3" in snowfall could fall on the backside.

The highest snowfall totals will likely be across central KY (mainly
south of Louisville but including the LEX metro).  As the main wave
ejects out into the Ohio Valley, precipitation will be pushed
northward into the colder air pushing in from the north.  On the
northern edge of the freezing rain/sleet line, a moderate to locally
heavy band of snow will likely set up across central KY.
Additionally, as the system pulls out, the latest guidance suggests
a deformation band forming across portions of central KY, which will
likely keep the snowfall going a bit longer and adding to the
totals.  Given this expected deformation band, have upped snow
totals a bit in this region, now ranging from 5 to locally 8 inches
of snow/sleet accumulations.  Additionally, 0.25-0.5" of ice will be
possible, with the highest amounts over south-central KY.

Southern Indiana and northern KY will be a bit trickier.  The
initial precipitation this morning into the early afternoon hours
will hold the main icing threat, where 0.25-0.35" of ice
accumulation will be possible.  However, there may be a letdown in
the precipitation intensity for a time from mid afternoon into the
early evening, which will lead to less ice/sleet accumulations.
However, precipitation will quickly push back in from the southwest
this evening into the overnight, likely starting as a sleet/snow
mix, before going over to all snow.  Snow/sleet accumulations will
range from 3-5 inches.

Additional Thoughts
-------------------
This is going to be a high-impact event across the entire region.
There are a few things to consider, however.  Am only moderately
confident in temperatures aloft and in the surface cold layer depth,
which leads to some uncertainty regarding timing of precipitation
changeover, thus amounts.  If more sleet falls than currently
expected (especially across southern KY and central KY), then ice
amounts will likely be less.  Forecast soundings can go either way
across southern KY, as the near-surface cold layer may be deep/cold
enough for some refreezing into sleet which may cut down on ice
amounts.  The same goes for snow amounts.  If sleet holds on longer
than currently expected, then snow amounts will likely be lower.
Will have to continue to monitor trends over the coming hours.
Either way, this certainly appears to be the biggest event of the
winter and all should be prepared for treacherous driving conditions
and power outages.  BE PREPARED!

.LONG TERM (Monday Night through Saturday)...
Issued at 245 AM EST Sun Mar 02 2014

==============================
Long Term Synoptic Overview
==============================

A fast progressive flow aloft is forecast across much of North
America in the long term period.  The multi-model consensus is in
agreement with a developing trough moving through the Plains on
Wednesday and likely developing into a cutoff low over the
southeastern US by Thursday.  This upper low is projected to pass
south of the Ohio Valley and may have a limited impacted across our
southeastern areas Thursday night and Friday.  Progressive flow will
remain in place as we head into the weekend with another upper wave
approaching toward the end of the forecast period.

==============================
Model Preference & Confidence
==============================

The deterministic models are in relatively good agreement with the
the overall synoptic pattern.  The ensembles continue to show a bit
of spread with the upper trough cutting off across the
eastern/southeastern US in the latter half of the week.  With the
spread, have generally used a blend of the previous forecast along
with the 12Z Euro Ensemble and 00Z and 12Z GFS Ensembles here.  This
generally preserves continuity in the previous forecast and
introduces some generalized trends in the forecast package.  Overall
forecast confidence is moderate through the period.

==============================
Sensible Weather Impacts
==============================

Cold/Arctic high pressure will be in control of the weather pattern
at the beginning of the period.  This should yield generally dry
conditions across the area Tuesday through Thursday.  Temperatures
will start off well below average.  Lows Tuesday morning will likely
be in the single digits across the region...though can't rule out
some below zero readings in some locations that can get in on some
good radiational cooling.  Temperatures are expected to moderate
through the period as the high pressure system moves off to our east
and we get into a return flow pattern.  Highs Tuesday will warm into
the upper 20s in the north with lower 30s across the south. Another
cold night is expected Tuesday night with readings in the lower
teens.  Highs Wednesday look to warm into the lower-middle 30s with
overnight lows Wednesday night cooling back into the teens in north
with 20s in the south. Should really see milder temperatures by
Thursday with readings warming into the upper 30s to the lower 40s
in the north with lower-middle 40s in the south.

Aforementioned upper trough that is forecast to evolve into a cut
off low will likely result in Gulf cyclogenesis with a surface low
riding NE from the Gulf to the eastern US coast.  Overall track
still looks to give our region a glancing blow...thus will keep the
slight chances of Rain/Snow in the forecast for Thursday night.
After a brief lull in the weather on Friday, some light
precipitation looks likely by Friday night and Saturday as the next
upper wave scoots through the region.  Temperatures look to remain
just below seasonal norms for Fri/Sat with highs in the upper 40s to
the very low 50s.  Overnight lows look to bottom out in the
lower-middle 30s.

&&

.AVIATION (12Z TAF Update)...
Updated at 613 AM EST Sun Mar 2 2014

Winter storm continues to take aim on the Ohio Valley this morning.
Surface cold still is bisecting the area this morning with edge of
the sub-freezing air just north of a KEVV to KCVG line.  VFR
ceilings will quickly drop to MVFR levels by mid-morning and then to
IFR levels this afternoon.  Surface winds look to remain out of the
north at KSDF/KBWG and mainly out of the northeast at KLEX through
the day.

Precipitation will start off as rain initially this morning but then
change over to freezing rain at KSDF by 14-16Z and continue through
the afternoon hours.  Rain will be the primary precipitation at KLEX
through about 20-22Z then change over to freezing rain.  KBWG will
be the last terminal to see the change over due to their further
south geographic location.  Latest thinking here is that we should
see rain through about 03/00Z with a change over to freezing shortly
thereafter.  Freezing rain will continue this evening and then begin
to mix with sleet this evening at KLEX/KSDF with an eventual
changeover to snow late.  Freezing rain will continue this evening
and through much of the overnight at KBWG with significant icing
likely.

Surface winds are expected to increase this evening as the
pressure gradient increases across the region.  Winds through the
day will likely average between 7-9kts and then increase to 10-12kts
this evening and overnight.  Some gusts up to 18-20kts will be
possible after 03/00Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING until 1 PM EST Monday FOR KYZ032.

     WINTER STORM WARNING from 4 PM EST /3 PM CST/ this afternoon to
     1 PM EST /Noon CST/ Monday FOR KYZ055>057-064>067-070>078-
     081-082.

     WINTER STORM WARNING until 1 PM EST /Noon CST/ Monday FOR
     KYZ023>031-033>043-045>049-053-054-061>063.

IN...WINTER STORM WARNING until 1 PM EST /Noon CST/ Monday FOR
     INZ076>079-083-084-089>092.

&&

Update.........KJD
Short Term.....KJD
Long Term......MJ
Aviation.......MJ
Hazardous weather outlook, Mar 2, 4:05 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 AM EST SUN MAR 2 2014

INZ076>079-083-084-089>092-KYZ032-030915-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-TRIMBLE KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...BEDFORD
405 AM EST SUN MAR 2 2014 /305 AM CST SUN MAR 2 2014/

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST /NOON CST/ MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR THE REGION. PLEASE REFER
TO WEATHER.GOV/LOUISVILLE FOR THE LATEST INFORMATION REGARDING
THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SNOW WILL TAPER OFF BY EARLY MONDAY AFTERNOON...BUT SOME ADDITIONAL LIGHT
ACCUMULATIONS WILL BE POSSIBLE EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO REPORT PRECIPITATION TYPES AND
EVENTUAL TOTALS TODAY INTO MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ023>031-033>043-045>049-053-054-061>063-030915-
HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-
BULLITT KY-JEFFERSON KY-OLDHAM KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BUTLER KY-EDMONSON KY-
HART KY-
INCLUDING THE CITIES OF...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...MORGANTOWN...BROWNSVILLE...
MUNFORDVILLE
405 AM EST SUN MAR 2 2014 /305 AM CST SUN MAR 2 2014/

...WINTER STORM WARNING IN EFFECT FROM 10 AM EST /9 AM CST/ THIS
MORNING TO 1 PM EST /NOON CST/ MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR THE REGION. PLEASE REFER
TO WEATHER.GOV/LOUISVILLE FOR THE LATEST INFORMATION REGARDING
THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SNOW WILL TAPER OFF BY EARLY MONDAY AFTERNOON...BUT SOME ADDITIONAL LIGHT
ACCUMULATIONS WILL BE POSSIBLE EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO REPORT PRECIPITATION TYPES AND
EVENTUAL TOTALS TODAY INTO MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ055>057-064>067-070>078-081-082-030915-
BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...DANVILLE...LANCASTER...RICHMOND...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
405 AM EST SUN MAR 2 2014 /305 AM CST SUN MAR 2 2014/

...WINTER STORM WARNING IN EFFECT FROM 4 PM EST /3 PM CST/ THIS
AFTERNOON TO 1 PM EST /NOON CST/ MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR THE REGION. PLEASE REFER
TO WEATHER.GOV/LOUISVILLE FOR THE LATEST INFORMATION REGARDING
THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SNOW WILL TAPER OFF BY EARLY MONDAY AFTERNOON...BUT SOME ADDITIONAL LIGHT
ACCUMULATIONS WILL BE POSSIBLE EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED TO REPORT PRECIPITATION TYPES AND
EVENTUAL TOTALS TODAY INTO MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KD/MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Washington

When
March 2, 7:00 AM EST to March 3, 6:00 AM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
38.600, -86.105 (the zone’s center; the record gives no point)

A spotter in Salem reported that one quarter inch of ice covered surfaces by early afternoon. Later that evening, sleet accumulated up to one half inch before ending as light snow with an additional accumulation of 1 to 2 inches.

Winter Storm, Crawford

When
March 2, 7:00 AM EST to March 3, 7:00 AM EST
Where
Crawford forecast zone
Reported by
Trained Spotter
Coordinates
38.292, -86.452 (the zone’s center; the record gives no point)

A spotter in English reported ice accumulations of one quarter of an inch by early afternoon. Later that evening sleet accumulated up to one half inch before changing to snow. One to two inches of snow fell before ending during the early morning hours on the 3rd.

Winter Storm, Dubois

When
March 2, 7:00 AM EST to March 3, 6:00 AM EST
Where
Dubois forecast zone
Reported by
CoCoRaHS
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

Freezing rain produced an icy glaze of one quarter of an inch by early afternoon on the 2nd. Later that evening, sleet and snow added another 2 inches.

Winter Storm, Orange

When
March 2, 7:00 AM EST to March 3, 7:00 AM EST
Where
Orange forecast zone
Reported by
Public
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

Freezing rain deposited a quarter of an of ice during the morning hours of March 2nd. Later that evening, a combination of sleet and snow brought another 2 inches.

Winter Storm, Perry

When
March 2, 7:00 AM EST to March 3, 7:00 AM EST
Where
Perry forecast zone
Reported by
Public
Coordinates
38.080, -86.638 (the zone’s center; the record gives no point)

Freezing rain during the morning hours on the 2nd produced around 2 tenths of an inch of ice. Later that evening, a round of sleet and snow produced just under 4 inches near Tell City.

Winter Storm, Floyd

When
March 2, 7:00 AM EST to March 3, 7:00 AM EST
Where
Floyd forecast zone
Reported by
COOP Observer
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

During the morning hours on the 2nd, freezing rain brought around 2 tenths of an inch of ice. Later that evening, sleet and snow brought an additional 3 inches before ending during the early morning hours.

Winter Storm, Clark

When
March 2, 8:00 AM EST to March 3, 8:00 AM EST
Where
Clark forecast zone
Reported by
Emergency Manager
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

Freezing rain produced around 2 tenths of an inch of ice. Later that evening, sleet and snow developed, adding another 2 to 3 inches of accumulations before ending by early morning.

Winter Storm, Scott

When
March 2, 8:00 AM EST to March 3, 6:00 AM EST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.685, -85.747 (the zone’s center; the record gives no point)

Freezing rain brought ice accumulations of 2 tenths of an inch during the morning hours on the 2nd. Later that evening, additional snow and sleet added another 1 to 2 inches of accumulation.

Winter Storm, Harrison

When
March 2, 8:00 AM EST to March 3, 8:00 AM EST
Where
Harrison forecast zone
Reported by
Public
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Freezing rain during the morning of the 2nd brought around 2 tenths of an inch of ice. Later that evening significant sleet accumulated over one half inch. Sleet then changed to snow by the early morning hours on the 3rd. Additional snow accumulations totaled 2 to 3 inches.

Winter Storm, Jefferson

When
March 2, 9:00 AM EST to 1:00 PM EST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
38.786, -85.439 (the zone’s center; the record gives no point)

Freezing rain brought ice accumulations to around one quarter of an inch during the morning hours on the 2nd. Later that evening, a round of sleet and snow brought an additional accumulation of 1 to 2 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493906, 493907, 493908, 493909, 493910, 493914, 493911, 493913, 493915, 493916.